Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Louisville, KY

July 22, 2005Trimble County, Kentucky; Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 22, 2005, 12:21 AM EDT for Trimble County, Kentucky; Jefferson County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2005, 12:21 AM EDT (04:21 UTC)
Expired
Jul 22, 2005, 1:15 AM EDT
In force
54 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Jefferson County, IN, Trimble County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:55 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:13 AM EDT, 8 minutes earlier.

Area forecast discussion, Jul 22, 12:13 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1213 AM EDT FRI JUL 22 2005

.UPDATE...
UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO NORTHEASTERN ZONES.

.UPDATE...
WILL UPDATE FORECAST GRIDS AND ASSOCIATED PRODUCTS TO ACCOUNT FOR
APPROACHING MCS FROM ILLINOIS/INDIANA. SYSTEM SHOULD ARRIVE TOWARDS
MIDNIGHT AND CHARGE QUICKLY SOUTHEAST THROUGH THE AREA WITH HEAVY
RAIN AND STRONG GUSTY WINDS. LOCATIONS NORTH OF A LINE FROM HARTFORD
TO TAYLORSVILLE TO CYNTHIANA ARE UNDER THE GREATEST THREAT FOR GUSTY
WINDS.

13

.UPDATE...
UPDATE MOSTLY TO REMOVE HEAT ADVISORY HEADLINE...MADE A FEW SMALL
CHANGES IN THE HOURLY GRIDS. BASICALLY FORECAST LOOKS ON TRACK.
STORMS HAVE BEEN REPEATEDLY DEVELOPING FROM NORTHERN INDIANA INTO
NORTHEAST ILLINOIS THIS AFTERNOON AND ARE EXPECTED TO ORGANIZE INTO
AN MCS AND SLIDE TO THE ESE. SCATTERED THUNDERSTORMS MAY AFFECT THE
LMK CWFA AS THE SHORTWAVE TROUGH SPARKING THE STORMS TO OUR NORTH
MOVES IN LATER TONIGHT. THOUGH ISOLATED STORMS WILL CONTINUE TO POP
UP HERE AND THERE THIS EVENING...THE BEST CHANCE FOR THUNDERSTORMS
WILL BE AFTER 11PM EDT IN THE NORTHWEST...AFTER MIDNIGHT SOUTHEAST.

13

.PREVIOUS DISCUSSION...
SHORT TERM (TONIGHT AND FRIDAY)...

CURRENT SAT PICS SHOWING MOSTLY SUNNY SKIES ACROSS THE NORTHWEST
PORTIONS OF THE CWA WITH PARTLY CLOUDY SKIES ACROSS THE EASTERN
HALF. SCATTERED SHOWERS AND STORMS BEGINNING TO FIRE OUT AHEAD OF
MCV/VORT LOBE CURRENTLY AROUND THE KFFT AREA.  AREA OF SUBSIDENCE
NOTED ON THE BACK SIDE OF THE THIS LOBE ACROSS INDIANA.  UNDER FULL
SUNSHINE ATMOSPHERE WILL CONTINUE BE UNSTABLE THIS AFTERNOON AND
EVENING.  CURRENT TEMPS ARE IN THE UPPER 80S TO LOWER 90S.  WITH
DEWPOINTS IN THE LOW TO MID 70S...HEAT INDICES ARE NEAR 100 IN MOST
AREAS.

FOR TONIGHT...MAIN FORECAST CHALLENGE WILL BE POPS.  MODELS...ESP
THE MESO-NAM CONTINUE TO BRING A DECENT VORT LOBE FROM THE UPPER
MIDWEST THROUGH THE OHIO VALLEY.  NEW CONVECTION IS BEGINNING TO
DEVELOP OVER NORTHWEST ILLINOIS AND THAT IS LIKELY TO DROP SOUTHEAST
DURING THE EVENING AND OVERNIGHT HOURS.  COMBINATION OF STEEP LAPSE
RATES AND SOME SLIGHTLY MID-LEVEL DRIER AIR SUGGEST THAT MAIN THREAT
WITH STORMS WOULD BE DAMAGING WINDS...SIMILAR TO WHAT WAS OBSERVED
IN CENTRAL INDIANA LAST NIGHT.  SPC HAS OUTLINED THE WESTERN HALF OF
THE CWA IN A SLIGHT RISK FOR DAY ONE.  OVERNIGHT TEMPERATURES WILL
BE SIMILAR TO LAST NIGHT...SO HAVE USED PERSISTENCE IN THIS
CASE...WHICH IS CLOSE TO WHAT THE CURRENT FCST HAS.

FOR FRIDAY...WILL MAINTAIN CHANCE POPS DURING THE MORNING HOURS WITH
POSSIBLE LEFT OVER MCS ACTIVITY.  SOMEWHAT DRIER AIRMASS LOOKS TO
MOVE INTO THE AREA DURING THE DAY...SO FEEL THAT PRECIPITATION
DURING THE AFTERNOON IS NOT ALL THAT LIKELY...SO WILL CONTINUE
CURRENT FCST.  HAVE CONTINUED TO GO WITH AN MAV/FWC COMPROMISE FOR
HIGHS FRIDAY RESULTING IN HIGHS IN THE LOW 90S.  SFC DEWPOINTS STILL
LOOK TO REMAIN IN THE LOW 70S WHICH WOULD RESULT IN HEAT INDEX
READINGS NEAR ADVISORY CRITERIA ONCE AGAIN.

WITH THAT SAID...WILL KEEP CURRENT ADVISORY IN UNTIL 8 PM TONIGHT
AND ISSUE ANOTHER ONE FOR FRIDAY AFTERNOON.  -JARVIS

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

MAIN FEATURES TO BEGIN RIDGE OVER NORTHERN PLAINS AND UPPER TROUGH
FROM NORTHEAST CANADA ACROSS CANADIAN MARITIMES INTO WESTERN
ATLANTIC. LOWER OHIO IN NORTHWEST FLOW IN BETWEEN FRIDAY INTO THE
WEEKEND. THIS WILL GIVE CHANCE FOR CONVECTION INTO EARLY
SATURDAY...AS IMPULSES MOVE THROUGH THE FLOW AND SET OFF
THUNDERSTORMS AND MCSS...TIMING OF WHICH IS DIFFICULT TO MAKE.
EASTWARD PROGRESSION OF UPPER RIDGE WILL BRING WARMING
FRIDAY...ALONG WITH THREAT OF SCATTERED THUNDERSTORMS. ON SATURDAY
MODELS BRING COLD FRONT INTO MID ATLANTIC BACK INTO KENTUCKY...WITH
SLIGHTLY LOWER DEW POINTS. THIS MAY SPARE CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA HEAT INDICES ABOVE 100 DEGREES. BUT AS THE UPPER
RIDGE AND SURFACE HIGH PRESSURE PRESS EAST SUNDAY INTO THE FIRST OF
NEXT WEEK...OPPRESSIVE HEAT AND HUMIDITY AND HEAT INDICES ABOVE 100.

MODELS PROG CANADIAN VORTEX TO DROP SOUTHEAST FIRST HALF OF NEXT
WEEK. THIS FORCES RIDGE EAST OF KENTUCKY AND BRINGS TROUGH GRADUALLY
INTO EASTERN HALF OF THE UNITED STATES. SURFACE REFLECTION MAY BE
COLD FRONT WITH ENOUGH PUSH TO MOVE ACROSS LOWER OHIO VALLEY. A
ROUND OF STRONG THUNDERSTORMS WILL LIKELY ACCOMPANY ANY SUCH CHANGE
...AND WILL BE FOLLOWED BY SLIGHTLY COOLER AND DRIER AIR. HOWEVER...
WE ARE TALKING ABOUT SOMETHING 5 AND 6 DAYS DOWN THE PIKE...SO STAY
TUNED.

WITH THE UPPER RIDGE OVER THE OHIO VALLEY THE SUNDAY THROUGH ABOUT
TUESDAY TIME FRAME...TEMPERATURES WILL REACH THE MID AND MAYBE EVEN
UPPER 90S...ALONG WITH HIGH HUMIDITY. THIS WILL LIKELY NECESSITATE
ISSUING A HEAT ADVISORY OR WARNING DURING PARTS OF THE FIRST FEW
DAYS OF NEXT WEEK. -REITMEYER

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...HEAT ADVISORY (NPWLMK) ALL ZONES FRIDAY NOON TO 8 PM EDT.
.KY...HEAT ADVISORY (NPWLMK) ALL ZONES FRIDAY NOON TO 8 PM EDT.

&&
Hazardous weather outlook, Jul 22, 12:09 AM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 AM EDT FRI JUL 22 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1209 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A LINE
FROM SHEPHERDSVILLE...TO VERSAILLES...TO CARLISLE.  THE MAIN THREAT
IN THIS AREA IS DAMAGING WINDS IN EXCESS OF 60 MPH. KEEP AN EYE ON
THE NORTHWEST SKY WHEN WATCHING FOR APPROACHING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...MAINLY IN THE
MORNING. AT THIS TIME NONE ARE EXPECTED TO BE SEVERE...THOUGH SOME
GUSTY WINDS AND HEAVY RAINS COULD OCCUR. ANOTHER CHANCE FOR
THUNDERSTORMS IS FORECAST TUESDAY AND WEDNESDAY ALONG AND AHEAD OF AN
APPROACHING COLD FRONT.

A PROLONGED PERIOD OF HIGH HEAT AND HUMIDITY IS FORECAST FRIDAY
THROUGH MONDAY...ENCOMPASSING THE UPCOMING WEEKEND. HEAT INDEX
VALUES MAY APPROACH 100 TO 105 DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY. STAY TUNED TO WEATHER.GOV/LOUISVILLE OR NOAA ALL
HAZARDS WEATHER RADIO FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT...ESPECIALLY IN
INDIANA.

13

In the hours before

Special weather statement, Jul 21, 10:40 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 PM EDT THU JUL 21 2005

INZ076>079-083-084-089>092-KYZ032-220439-
CLARK-CRAWFORD-DUBOIS-FLOYD-HARRISON-JEFFERSON-ORANGE-PERRY-SCOTT-
TRIMBLE-WASHINGTON-
INCLUDING THE CITIES OF...NEW ALBANY...JASPER AND CORYDON
1040 PM EDT THU JUL 21 2005

..STRONG STORMS MOVING QUICKLY SOUTHEAST TOWARDS THE OHIO RIVER...

STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AND STRETCH FROM JEFFERSON
COUNTY TO DUBOIS COUNTY BETWEEN 1130 PM AND MIDNIGHT EST...AND THEN
FROM TRIMBLE COUNTY TO PERRY COUNTY BETWEEN 130 AM AND 200 AM EDT.

THESE STORMS WILL BE CAPABLE OF STRONG GUSTY WINDS...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. BE SURE TO SEEK SAFE SHELTER BEFORE
THESE STORMS ARRIVE.

13
Special weather statement, Jul 22, 12:00 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 AM EDT FRI JUL 22 2005

INZ076>079-083-084-089>092-KYZ023>025-028>034-220500-
BRECKINRIDGE KY-BULLITT KY-CLARK IN-CRAWFORD IN-DUBOIS IN-FLOYD IN-
HANCOCK KY-HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-
MEADE KY-OLDHAM KY-ORANGE IN-PERRY IN-SCOTT IN-SHELBY KY-TRIMBLE KY-
WASHINGTON IN-
INCLUDING THE CITIES OF...CORYDON...ELIZABETHTOWN...ENGLISH...
HARDINSBURG...JASPER...JEFFERSONVILLE...LOUISVILLE...MADISON...
MOUNT WASHINGTON...NEW ALBANY...SHELBYVILLE...TELL CITY
1200 AM EDT FRI JUL 22 2005/1100 PM CDT THU JUL 21 2005

...STRONG THUNDERSTORMS APPROACHING SOUTH CENTRAL INDIANA...

STRONG THUNDERSTORMS WILL MOVE SOUTH INTO PAOLI...SALEM...
SCOTTSBURG AND MADISON INDIANA BY 1230 AM EDT OR 1130 PM EST.
STRONG AND DAMAGING WINDS WILL OCCUR WITH SOME OF THESE STORMS
ALONG WITH VERY HEAVY RAIN AND DANGEROUS LIGHTNING. THE STORMS WILL
REACH THE OHIO BY 130 AM EDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA.

BE SURE TO SEEK SAFE INDOOR SHELTER BEFORE THESE STORMS ARRIVE.

SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:51 AM EDTSevere Thunderstorm WarningLMKJefferson39 min
Jul 22, 2:08 AM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade52 min
Jul 22, 4:21 AM EDTSevere Thunderstorm WarningLMKOhio39 min
Jul 22, 12:22 AM EDTSevere Thunderstorm WarningLMKScott, Washington38 min
Jul 22, 12:34 AM EDTSevere Thunderstorm WarningLMKOrange41 min
Jul 22, 12:53 AM EDTSevere Thunderstorm WarningLMKClark67 min
Jul 22, 12:58 AM EDTSevere Thunderstorm WarningLMKScott, Washington32 min
Jul 22, 1:17 AM EDTSevere Thunderstorm WarningLMKFloyd43 min
Jul 22, 1:55 AM EDTSevere Thunderstorm WarningLMKCrawford, Harrison50 min
Jul 22, 2:00 AM EDTSevere Thunderstorm WarningLMKDubois46 min
Jul 22, 2:57 AM EDTSevere Thunderstorm WarningLMKDubois38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.